Kansas, 2020

Damaging Winds and Heavy Rain in Kansas, August 5, 2020

August 5, 2020 · NWS DDC · 4 events in 4 counties and zones

A northwest flow upper level shortwave moved across the CWA overnight with damaging winds being the main threat seeing gusts up to 67 mph. Heavier rainfall also accompanied these slow moving storms seeing 1-2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A northwest flow upper level shortwave moved across the CWA overnight with damaging winds being the main threat seeing gusts up to 67 mph. Heavier rainfall also accompanied these slow moving storms seeing 1-2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 4, 11:42 PM CST, 33 minutes earlier.

Area forecast discussion, Aug 4, 11:42 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1242 AM CDT Wed Aug 5 2020

...updated aviation section...

.SHORT TERM...(This afternoon through Wednesday night)
Issued at 1200 PM CDT Tue Aug 4 2020

Midlevel clouds across the eastern zones as of midday will
continue to dissipate into a cumulus field through this afternoon,
beneath continued NWly flow aloft. SE winds will continue to
increase through this afternoon, gusting 30-35 mph at times.
Temperatures will continue to trend well below normal, in many
zones just getting close to 80. SW zones will be well into the
80s. All zones will be dry through about 7 pm this evening.

Scattered convection is expected to develop along the Front Range
this afternoon, with NWly flow subsequently spreading the activity
toward SW KS tonight. Latest HRRR iterations and other CAMs
suggest storms will be along the CO/KS border by 8 pm. The highest
risk of large hail/damaging winds will be across these far western
zones (roughly west of US 83), and relatively early this evening
per SPC's 1630z outlook. With time and with eastward extent, any
discrete storms will evolve into clusters, and also become
strongly elevated, with 12z NAM progging near zero surface based
CAPE in SW KS tonight. With modest elevated CAPE/NW flow aloft,
expect some activity to survive into at least the central zones by
midnight. With an unfavorable environment with eastward extent,
confidence is less say east of US 283. Pops are in the likely
category for much of the western/central zones tonight. Short term
models suggest stratus will fill in behind the storms Wednesday
morning, with sunrise temperatures once again in the upper 50s and
lower 60s.

Below normal temperatures will continue Wednesday afternoon,
ranging from the lower 80s east, to mid 80s SW zones. Daylight
Wednesday will be dry, with lighter SEly winds. A strong 594 dm
upper high is forecast to be centered near Midland, Texas
Wednesday evening. More weak shortwaves rounding the northern
periphery of this high will probably encourage more nocturnal
thunderstorms late Wednesday night/early Thursday morning. Pops
are mainly in the chance category after midnight, favoring the
E/NE zones per the NAM/ECMWF solutions.

.LONG TERM...(Thursday through Tuesday)
Issued at 143 PM CDT Tue Aug 4 2020

The balance of the long term will be quiet and dry as the
subtropical upper anticyclone expands its influence across the
plains. Temperatures will begin showing a warming trend Thursday,
with max readings in the upper 80s and lower 90s. Friday will be
noticeably hotter, with 12z ECMWF building a 594 dm ridge centered
over SW Oklahoma. NBM's max temp grid of upper 90s was accepted
for Friday, with some triple digits along the Oklahoma border.
Saturday promises to be at least as hot, before models forecast
the upper high to ever so gradually weaken Sunday through Tuesday,
with a few degrees of cooling each day. NBM sprinkles some slight
chance pops here and there in the long term. Did not remove them,
but the prospects of organized rainfall/convection appear minimal
with little if any forcing.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1232 AM CDT Wed Aug 5 2020

An MCS is now moving though the area and should exist the region
in the next few hours. In the mean time, periods of moderate rain
in thunderstorms  with bases around 6-9 kft can be expected and
occasional gusts to around 30 knots south of GCK/DDC , included
in LBL. Following the convection, a challenge will be how
extensive in areas coverage low stratus int he Ifr category may
develop around 12 UTC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  84  63  88 /  60   0  50   0
GCK  59  84  62  88 /  60   0  40   0
EHA  61  86  63  92 /  70   0  30  10
LBL  61  88  64  94 /  90   0  30  10
HYS  59  83  63  86 /  20   0  30  10
P28  60  84  65  91 /  70  10  40  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Russell
Hazardous weather outlook, Aug 4, 3:13 AM CST, 21 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
413 AM CDT Tue Aug 4 2020

KSZ030-031-043>046-061>066-074>081-084>090-050915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
413 AM CDT Tue Aug 4 2020 /313 AM MDT Tue Aug 4 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms are ongoing this early morning between
the highway 283 and 183 corridors. Lightning is the primary risk.
Late tonight, a complex is likely to roll out of Colorado and
northwest Kansas, bringing a limited risk for severe winds and
large hail over the westernmost counties.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Thunderstorms are again possible Wednesday night, with lightning
as a primary risk. A warming pattern into the weekend will bring a
limited excessive heat risk.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 4, 9:39 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1039 PM CDT Tue Aug 4 2020

KSZ063-050430-
Finney KS-
1039 PM CDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY COUNTY UNTIL
1130 PM CDT...

At 1039 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Friend, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Garden City and Holcomb.

LAT...LON 3824 10094 3799 10067 3785 10098 3816 10110
      3820 10110
TIME...MOT...LOC 0339Z 323DEG 19KT 3815 10101

GERARD
Special weather statement, Aug 4, 11:25 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1225 AM CDT Wed Aug 5 2020

KSZ084-050615-
Morton KS-
1225 AM CDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 115 AM CDT...

At 1223 AM CDT, Doppler radar was tracking several strong
thunderstorm crossing Morton county, moving southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Elkhart, Rolla, Richfield and Wilburton.

LAT...LON 3738 10204 3737 10157 3699 10156 3699 10204
TIME...MOT...LOC 0523Z 326DEG 20KT 3740 10203

RBURG
Special weather statement, Aug 4, 11:37 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1237 AM CDT Wed Aug 5 2020

KSZ085-086-050630-
Seward KS-Stevens KS-
1237 AM CDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD AND SOUTHERN
STEVENS COUNTIES UNTIL 130 AM CDT...

At 1237 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hugoton, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Liberal, Hugoton, Kismet, Woods, Feterita and Hayne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10144 3725 10152 3720 10069 3700 10079
TIME...MOT...LOC 0537Z 282DEG 26KT 3713 10135

RBURG
Special weather statement, Aug 4, 11:51 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1251 AM CDT Wed Aug 5 2020

KSZ087>089-050630-
Meade KS-Clark KS-Comanche KS-
1251 AM CDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE...WESTERN
COMANCHE AND CLARK COUNTIES UNTIL 130 AM CDT...

At 1251 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Clark State Lake, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ashland, Coldwater, Protection, Englewood, Sitka, Clark State Lake,
Lake Coldwater, Acres and Buttermilk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10016 3746 9992 3728 9918 3700 9932
TIME...MOT...LOC 0551Z 291DEG 27KT 3733 9990

RBURG
Special weather statement, Aug 5, 12:08 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
108 AM CDT Wed Aug 5 2020

KSZ078-080-088-089-050700-
Clark KS-Kiowa KS-Ford KS-Comanche KS-
108 AM CDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...SOUTHERN
KIOWA...NORTHERN COMANCHE AND NORTHEASTERN CLARK COUNTIES UNTIL 200
AM CDT...

At 107 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Bucklin, moving east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Coldwater, Wilmore and Belvidere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3739 9967 3758 9960 3749 9904 3716 9904
TIME...MOT...LOC 0607Z 280DEG 26KT 3742 9958

RBURG
Special weather statement, Aug 5, 12:15 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
115 AM CDT Wed Aug 5 2020

KSZ090-050700-
Barber KS-
115 AM CDT Wed Aug 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR BARBER COUNTY UNTIL 200 AM CDT...

At 114 AM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lodge, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Hazelton, Lake City, Sun
City and Aetna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 9900 3746 9900 3746 9846 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 0614Z 277DEG 22KT 3722 9856

RBURG

The radar

The Vance AFB radar (KVNX), 45 km away, was scanning. The volume nearest the first event began at 06:13 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Barber

When
August 5, 12:15 AM CST to 2:15 AM CST
Where
Barber County, 2.16 mi NE of Kiowa Arpt
Reported by
Mesonet
Coordinates
37.040, -98.470

Rainfall of 1.22 inches was observed.

Thunderstorm Wind, Kearny

When
August 5, 12:35 AM CST
Where
Kearny County, 4.29 mi SSE of Lakin
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.890, -101.230

Heavy Rain, Stevens

When
August 5, 2:00 AM CST to 4:00 AM CST
Where
Stevens County, Hugoton Muni Arpt
Reported by
AWOS
Coordinates
37.170, -101.370

Rainfall of 1.58 inches was observed.

Thunderstorm Wind, Seward

When
August 5, 2:10 AM CST
Where
Seward County, 1.38 mi S of (Lbl)liberal Arpt
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
37.030, -100.970

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920166, 920168, 920167, 920169.